Tuesday, June 08, 2010 Melis, Community Member, asks

Q: RRMS-Will it get worse?

My doctor is 99% sure I have relapsing remittent MS (I only got diagnosed 6 months ago, so this is why I say 99%-because they haven't been looking at it for very long). When I do my research and when other people find out I have MS and they research it, I keep hearing that it gets worse with age. I am 20-years-old, and I thought that because I caught it at such a young age and I am already on Copaxone and treating it, it would not get worse. Most things I keep reading, however, seem to say otherwise. Will my MS definitely progress and get worse as I get older?

Answer This
Answers (4)
Lisa Emrich, Health Guide
6/10/10 1:10pm

Hi Melis,

 

I just want to second everything Djax said.  Wonderful advice and wisdom she has shared.  You might be interested in following one of our writers, Amy, who was diagnosed at 20 just like you.  She's now 41 (like me).

 

MS is a progressive disease and the goal of the drugs is to slow down that progression.  Unfortunately, the drugs do not stop the disease.  But then again, many people's MS progresses very, very slowly over time.

 

It's wonderful that your disease was caught so early and that you have started treatment from the very beginning.  Long-term studies have shown that the outcomes are better with early treatment vs. delayed treatment.

 

The best thing you can do for yourself is to live your life!!  Keep a sense of humor; report new symptoms to your doctor; rest when necessary; eat well and exercise; and talk with other folks who have MS when you need a sounding board. 

 

If there is anything else we can do, please feel free to ask.

Reply
djax59, Community Member
6/10/10 11:46am

melis-your ms could get worse-then again maybe not---i was 23 when i first got ms-i'm 60 now and still walking and talking. i'm not going to tell you that it all has been easy but it all wasn't bad. i have very few exacerbations. and i do wobble when i walk sometimes, and sometimes have to use my cane if i'm walking very far. but i still have a full life. i can still do pretty much what i used to do-except dance-my balance is terible and i do fall but i've been doing that for so long i can do it gracefully and i can still pick myself up and laugh about it. ms is an individual disease. everybody has their own. just take it as it comes and goes. it's good that you are on copaxone. avonex has been working for me for the past 10 yrs. it's important to keep things from getting worse so that when the cure comes we'll still be in good shape. the best advice i can give you is to keep a sense of humor and learn to laugh at yourself. ms can make us do funny things.djax59

Reply
aldez, Community Member
6/10/10 6:48pm

 

 

 

 

 

 

Reply
MWMS, Community Member
6/20/10 10:59pm

Melis, djax59 has given a very good answer which applies to everybody with MS. Let me add few points from my own experience. Well. this is not to frighten you. I just want to keep you warned. I had my first brush with this disease at the age of 28. After two attacks in a span of 5 months I became fully normal and mu MRI after two years of first attack was reported as normal. Two more relapses came and gone without leaving any residua. Then 8 years after the first episode came the relapse that left me with ataxia, imbalance while walking, neurogenic bladder, erectile dysfunction. All this happened while I am on Avonex. I am still taking Avonex, though.

 

Hope for the best, but be prepared for the worst.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Melis, Community Member— Last Modified: 12/26/10, First Published: 06/08/10